Virginia, 2004

Hail and Damaging Wind in Virginia, May 9, 2004

May 9, 2004 · NWS RNK · 13 events in 4 counties and zones

Severe thunderstorms were scattered across far southwest Virginia during the afternoon and early evening of May 9th. Hail sizes ranged up to golf ball size, and there was an isolated report of a downed tree.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms were scattered across far southwest Virginia during the afternoon and early evening of May 9th. Hail sizes ranged up to golf ball size, and there was an isolated report of a downed tree.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 9, 9:45 AM EST, 2 hours 5 minutes earlier.

Area forecast discussion, May 9, 9:45 AM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1045 AM EDT SUN MAY 9 2004

.DISCUSSION...

RAISED POPS SLIGHTLY FOR THE LATE AFTERNOON AND EVENING.  RGNL
SOUNDINGS SUPPORTIVE OF DEEP CONVECTION THIS AFTERNOON WITH
CONVECTIVE TEMP IN THE U70S...CAPES 1500-2000 J/KG AND LI OF M5 TO
M8.  FOCUS FOR INITIATION WILL BE REMANTS OF FRONT WHICH IS TRYING
TO LIFT NORTH IN COMBINATION WITH LOW LEVEL CONVERGENCE ALONG THE
BLUE RIDGE.  MODEL FCST MOISTURE FLUX DIVERGENCE FOR 21 UTC SUGGESTS
SOME INITIATION LIKELY ALONG THE BLUE RIDGE WITH INDIVIDUAL CELLS OR
STORM CLUSTERS MOVING DOWNSTREAM ALONG OLD FRONTAL BOUNDARY ACROSS
ERN VA/NE NC.  MID LEVEL LAPSE RATES OF 6-7 DEG C (85-50H) SUGGEST
POTENTIAL FOR RAPID THERMAL GROWTH AND PULSE TYPE SEVERE
ENVIRONMENT.  IF FRONTAL BOUNDARY HOLDS ITS DEFINITION ACROSS ERN
VA...STORM CELLS MAY BECOME MORE ORGANIZED INTO STORM CLUSTERS AND
FOLLOW ALONG EXISTING BOUNDARY.

FOR THE MORNING UPDATE...HAVE RAISED POPS ALL COUNTIES ALONG AND
EAST OF THE BLUE RIDGE.  ALSO EXPANDED THREAT A LITTLE FARTHER WEST
TO ACCOUNT FOR ANYTHING THAT FORMS ALONG THE ALLEGHENY HIGHLANDS AND
THE MONONGAHELA N.F.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

11
Hazardous weather outlook, May 9, 4:32 AM EST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
532 AM EDT SUN MAY 9 2004

NCZ001>004-018>020-VAZ015>017-032-101000-
ALLEGHANY NC-ASHE-CARROLL-FLOYD-GRAYSON-PATRICK-STOKES-SURRY-WATAUGA-
WILKES-YADKIN-
532 AM EDT SUN MAY 9 2004

.DAY ONE...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON...LASTING INTO THE EVENING. A FEW OF THESE STORMS MAY
STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN
ADDITION...THE STORMS MAY TRAIN OVER THE SAME LOCATION AND PRODUCE
LOCALLY HEAVY DOWNPOURS OF ONE TO TWO INCHES OF RAIN. THIS WOULD
CAUSE SOME FLOODING OF POOR DRAINAGE AREAS.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ005-006-VAZ007-009>014-018>020-022>024-033>035-043>047-058-059-
WVZ042>045-101000-
ALLEGHANY VA-AMHERST-APPOMATTOX-BATH-BEDFORD-BLAND-BOTETOURT-
BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-CRAIG-FRANKLIN-GILES-
GREENBRIER-HALIFAX-HENRY-MERCER-MONROE-MONTGOMERY-PITTSYLVANIA-
PULASKI-ROANOKE-ROCKBRIDGE-ROCKINGHAM-SMYTH-SUMMERS-TAZEWELL-WYTHE-
532 AM EDT SUN MAY 9 2004

.DAY ONE...

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OR THIS EVENING. A FEW OF THESE STORMS MAY
STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS. IN
ADDITION...THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE BRIEF
HEAVY DOWNPOURS AND CAUSE MINOR FLOODING OF POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED MONDAY THROUGH WEDNESDAY...BUT NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

In the hours before

Local storm report, May 9, 11:36 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1236 PM EDT SUN MAY 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 PM     TSTM WND DMG     MULBERRY                36.23N 81.17W
05/08/2004                   WILKES             NC   LAW ENFORCEMENT

            TREES DOWN.

1045 PM     TSTM WND DMG     MILLERS CREEK           36.19N 81.24W
05/08/2004                   WILKES             NC   LAW ENFORCEMENT

            TREES DOWN.

1045 PM     TSTM WND DMG     8 W WILKESBORO          36.14N 81.31W
05/08/2004                   WILKES             NC   AIRPLANE PILOT

            TREES DOWN IN CHAMPION.

&&

RMG

The radar

The Roanoke radar (KFCX), 59 km away, was scanning. The volume nearest the first event began at 16:50 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
May 9, 11:50 AM EST
Where
Carroll County, Woodlawn
Measured
0.88 in hail
Reported by
UNKNOWN
Coordinates
36.717, -80.817

Hail, Bedford

When
May 9, 3:30 PM EST
Where
Bedford County, Montvale
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -79.733

Hail, Bedford

When
May 9, 3:35 PM EST
Where
Bedford County, Montvale
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.383, -79.733

Hail, Bedford

When
May 9, 4:14 PM EST
Where
Bedford County, 1 mi E of Moneta
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -79.617

Thunderstorm Wind, Bedford

When
May 9, 4:14 PM EST
Where
Bedford County, 1 mi E of Moneta
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.183, -79.617

Hail, Montgomery

When
May 9, 7:05 PM EST
Where
Montgomery County, Prices Fork
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.217, -80.500

Hail, Montgomery

When
May 9, 7:06 PM EST
Where
Montgomery County, Blacksburg
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -80.417

Hail, Montgomery

When
May 9, 7:09 PM EST
Where
Montgomery County, Blacksburg
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.233, -80.417

Hail, Montgomery

When
May 9, 7:11 PM EST
Where
Montgomery County, Blacksburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.233, -80.417

Hail, Montgomery

When
May 9, 7:13 PM EST
Where
Montgomery County, Blacksburg
Measured
1.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.233, -80.417

Hail, Montgomery

When
May 9, 7:14 PM EST
Where
Montgomery County, 1 mi S of Blacksburg Vpi Arpt
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.180, -80.400

Hail, Montgomery

When
May 9, 7:20 PM EST
Where
Montgomery County, Blacksburg
Measured
1 in hail
Reported by
METEOROLOGIST(NON NWS)
Coordinates
37.233, -80.417

Hail, Pittsylvania

When
May 9, 8:02 PM EST
Where
Pittsylvania County, 5 mi SW of Pittsville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.930, -79.533

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5398500, 5398425, 5398501, 5398426, 5398491, 5398492, 5398493, 5398494, 5398497, 5398495, 5398499, 5398498, 5398496.